Jul-Aug '08 | briefing | mail | interviews | articlespsorchat |  don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | Flake: Confessions of a Psoriatic  | 2008 Ed Dewke

On Protopic, 20-Minute Symptoms and Derms
from Nikolay

Hello, I don't even know where to start. I was recently diagnosed with P but my dermatologist is slightly surprised that I have it only on my arms, 5 or 6 spots half below the elbow and half above it. Let me start from the beginning.

My hairdresser noticed some pink spots on my scalp. She thought it was some kind of rash and suggested I change my shampoo. On the next visit she noticed them again and asked if I've experienced any itching. The answer was 'No.' She suggested I use a shampoo with coal tar. I did. On the next visit she said it was almost gone. I was happy and went on vacation and the following thing happened.

A 2" diameter spot appeared on my arm between shoulder and elbow. My ears were slightly wet on the top and my hair was sticking to them. But a week later the condition was gone. Only some scaling left. I thought it was some kind of a weird sunburn. I went to the hairdresser again and she said I have P.

I went to a dermatologist and she confirmed that I have P. She prescribed shampoo and some foam for my scalp and some ointment for my arms (which, by the way, makes my skin too white if I accidentally get some on normal skin).

After a week I saw a huge improvement. My spots were gone from the arms and almost disappeared from the scalp. Yesterday I was going back home from work and suddenly I get this crazy itch on the top of my ears and later on my arms again. "It's happening again," I thought, even though I've never felt that itch before. I touched my ears and they had a little amount of that sticky fluid I had before but not as much. So, after driving for 20 minutes, I came back home with 4 new spots on each arm.

Today I was looking all over the Internet about that moisture on my ears. All I could find was your answer to Phyllis H. in 2002 —  Psoriasis Caused by ‘Fluid on the Ear’?

But I forgot to mention that I have had Rosacea for a long time (well, at least that was the diagnosis). So, after reading your answer, I'm thinking that my very long use of Protopic (3 years) has caused my P and probably something else. What's your opinion? What should I do? By the way, Protopic has been prescribed by the same doctor who diagnosed me with P. Maybe I should try someone else? I've tried lots of dermatologists before no one was able to help me except her. Once again, what should I do?

Thank you in advance and I hope my long story has been written OK and somewhat clear, because English is not my native language. –Nikolay

*****

Ed’s Response:  I’m not a derm, Nikolay, so cannot advise you, but I will share what I’ve read and what I think. Protopic isn’t a topical steroid and is favored by some because of that fact. The side effects of prolonged use of topical steroids are said not to apply to Protopic, hence it is prescribed by some when periods of use are long. Protopic’s active ingredient, tacrolimus, is an immunosuppressive agent which, in systemic form (ingested or injected), is used like cyclosporine to counter transplanted tissue rejection.

Protopic is most famously a topical for the treatment of eczema; however, it has received some attention in the treatment of psoriasis, especially on areas of the skin too sensitive for the use of steroids (specifically, face and genitals). It is supposed to be good at mitigating itch, which would make some flakers quite happy.

In 2006, Protopic received a “black box warning” from the FDA, requiring the manufacturer to place a warning on the product label to the effect that an increased risk of cancer may be associated with its use.

Could Protopic have caused your P? As far as I’m concerned the only safe answer to that question is “who knows?” What triggers P seems to be unique to each of us who flake, which means triggers remain largely mysteries. Protopic ointment is not supposed to systematize (be absorbed significantly into the blood stream), so one would think if it is going to cause a P-lesion, it would likely do so at the site to which it was applied (creating a so-called Koebner phenomenon). I’m not reading in your email that this in fact happened in your case. If it did, then it would be much easier to assume a link between Protopic and the triggering of your P.

While some P lesions can come on fast, blossoming four new ones during the course of one 20 minute car ride would be exceptional. To me that sounds a lot like an allergic reaction, perhaps to something environmental or something ingested.  But, once again, who knows?

Finally, should you change Derms? You say you’ve been to several so far. I’m always saying that a trusting rapport between flaker and derm is essential, and that rapport is based on complete and timely communications. When you are acquiring symptoms in minutes — rather than over days or weeks — access to your derm is more important. If your current derm can’t play ball on your accelerated time table, maybe a change is in order. On the other hand, it doesn’t seem to me like your derm has done anything out of the ordinary or contrary to conventional practice. (I’m not sure why she wanted to try Protopic, but many others have and for some it has worked well.) Changing derms always means covering old ground, retracing past steps. No “health history” form can capture what most flakers have been through in pursuit of relief from P. My derm has collected a couple hundred pages of paper about me (two fat file folders labeled Volume 1 and Volume 2). I would be very reluctant to hand those two folders over to a new doctor.

The good news, Nikolay, is that you are inquiring. That makes me confident that you will find some answers and some relief. I hope you’ll keep us apprised.

Meanwhile, here’s a couple of links you might find interesting:

-Ed

This Month's Mail | Archives

www.flakehq.com